Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#199141] of Nathan Totz

Papers Accepted

  1. N. Totz, S. Wu, A Rigorous Justification of the Modulation Approximation to the 2D Full Water Wave Problem, Communications in Mathematical Physics, vol. 310 no. 3 (2012), pp. 817-883, Springer [arXiv:1101.0545]
    (last updated on 2012/12/17)

    We consider solutions to the 2D inviscid infinite depth water wave problem neglecting surface tension which are to leading order wave packets of the form $\alpha + \epsilon B(\epsilon \alpha, \epsilon t, \epsilon^2 t)e^{i(k\alpha + \omega t)}$ for $k > 0$. Multiscale calculations formally suggest that such solutions have modulations $B$ that evolve on slow time scales according to a focusing cubic NLS equation. Justifying this rigorously is made difficult by the fact that known existence results do not yield solutions which exist for long enough to see the NLS dynamics. Nonetheless, given initial data within $O(\epsilon^{3/2})$ of such wave packets in $L^2$ Sobolev space, we show that there exists a unique solution to the water wave problem which remains within $O(\epsilon^{3/2})$ to the approximate solution for times of order $O(\epsilon^{-2})$. This is done by using a version of the evolution equations for the water wave problem developed recently by Sijue Wu with no quadratic nonlinearity.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320